Join ADHD Groups!

Click the arrows to expand each group category below

Parents of ADHD Children

ADD Adults

ADHD and Related Conditions

ADHD Professionals

ADHD Resources

Groups by Location

Parents of ADHD Children

Intuniv

We are on day 5 of Intuniv with my 7yo. She is SO sleepy and tired and even wet the bed this morning from being so asleep. She also talks of being so hungry all the time. We give her the meds at 6pm because I heard they can make you so tired, but come 3pm she is so tired even from the previous days dose. I have heard that this side effect can fade, so I am holding out, but she is certainly MORE moody now because she is so tired. Suggestions or other experiences with this med welcome.
Thanks!

Replies

My son was also very tired the first few weeks, but eventually, that subsided and he’s doing great on Intuniv.  So happy and much less aggressive.what dose is your daughter on?  Did you start at 1 mg and gradually increase?  My son is 6.5 years and is on 2 mg. the dr said if we went any higher, he’d just be tired all of the time.  Make sure e dose isn’t too high if you don’t notice a differnce.

Posted by Sporty on Jul 04, 2014 at 6:46am

Also, my son takes it in the a.m.  His dr said that it builds up in your system so it won’t make a differnce if you take it in the a.m. Or p.m.

Posted by Sporty on Jul 04, 2014 at 6:47am

She is on 1mg. How long did the tiredness last with your son? Thanks for the response!

Posted by Ljoe on Jul 04, 2014 at 7:12am

My daughter, who is 7,  took it at 1 mg & had severe night sweats, she was VERY tired, & wet the bed every night. She had an awful experience with lots of side effects. She is now on concerts & is doing great.

Posted by KristaB on Jul 04, 2014 at 7:59am

My son is 5yrs and we did not have good results with Intuiv. It made my son very sleepy , moody and wet the bed. The short acting form of Intuiv is called Tenex and his doctor switched him to that and he did great and did not have all those side effects.He started with 1 mg a day and took half in the morning and half at night. We gradually increased to 2mg and he takes 1mg in the morning and 1mg in the evening. It seemed the long acting(Intuiv) was just too strong and seemed to just hit all at once…even though the dose was supposed to be the same. Goof luck!!

Posted by Jamwithkids on Jul 04, 2014 at 8:45am

My son is almost 9, less than a month, he takes 1 mg of intuniv at night and uses the daytrana patch during the day. Intuniv has drastically reduced his aggression, his moodiness and the crash from the stimulants. He is happy again!

He takes his pill in the evening which helps him sleep. He does occasionally wet the bed, which he never did before, so he now wears good nights to bed.

I guess everyone’s response is different, but I really can’t speak highly enough of what a difference intuniv has made for us.

Posted by cmullen17 on Jul 04, 2014 at 5:46pm

My almost 7 year old had to start with a half mg. of short acting at night.  After three weeks to 1mg at night.  After a month, 1 mg. extended release at night.  Then three more months, he is now up to 2mg at night.

Trust your instincts.  Communicate with your doctor.  My son could not start out on even one mg. like most kids.  Be prepared to try different dosages/times to find what works best for her.

My son cannot tolerate stimulants, so this was worth finding what works for him.  Good luck!

Posted by Pdxlaura on Jul 04, 2014 at 7:39pm

When my son first started he got really sleepy but it only lasted a couple of weeks. He still gets a little sleepy but not that much.

Posted by Chelley on Jul 04, 2014 at 10:09pm

Thank you for the responses. My daughter has also had a really hard time with stimulants and not a ton of luck with Strattera. After the 4th of July holiday I may call her Dr to ask about the short acting. She has been super sensetive to all the differ drugs side effects so I think we need to start lower, even with the non stimulants. Thanks for the feedback.

Posted by Ljoe on Jul 04, 2014 at 10:14pm

I am sorry your daughter is having so much trouble. How many milligrams is she taking? Yes. The side effects fade over time, but for my son, over time was like six months. However, he never complained about being so sleepy that he couldn’t get up to go potty. He was taking just 1mg for over a year. I asked his doc to move us up to 2 mg, but I don’t think he is doing any better. However, after about 10 days, I noticed more spontaneous eye contact and that he didn’t have to be prompted to respond when people were talking to him. Unfortunately, those effects seemed to fade over time too. I don’t think he still does those things. : - (.

Maybe her dose is too high. Can they lower it?

Hope this is helpful.
Sue H in PC, Ohio.

Posted by SueH on Jul 06, 2014 at 7:55am

Stick with it if you can! My 9yr old son started Intuniv when he was 5 and going into kindergarten.  He could not tolerate stimulants either, they made him mean and even more hyper, yikes! We gave it to him at night because it took awhile to get into his system so by morning and school time, he was calm and ready for school.  He was in 1/2 day kindergarten so he came home and slept every day.  As he grew and needed longer control and no nap time we played w dosing times and mg. He can not tolerate the short acting, they hit his system like a freight train and he turns ugly.  He can not do a single 2 mg dose as it knocks him out. We do 1 mg at bedtime and 1 mg at lunch. He metabolizes it so quickly that a single dose doesn’t last 24 hrs. We have adjusted the timing of the dose more times than I can remember to find the sweet spot. He too got crabby while his body was adjusting but that passed after a few weeks. Lots of protein and a few cat naps during the day helped us get thru that period. Kids that don’t respond well to stims will prolly need a lot of trial and error w other meds as each kid is different but do trust your instincts.  And as importantly as getting the meds right is learning how to advocate for your daughter, w the drs, the school, your extended family, the neighbors, etc. One day at a time! Jboot

Posted by Jboot on Jul 14, 2014 at 4:40am

My 7 year old started intuniv about a month ago but we couldn’t afford the extended release and changed to the instant release. At first we did 1mg in the morning and I noticed he was tired and sluggish. At a follow up appointment we found out his blood pressure was almost to low which the Dr said was a side effect of the medication. Now we do half in the morning and half at night. But I have noticed he takes a nap around 3, complains of a headache every day around the same time. Mood wise he has seemed better. Outbursts not as often but a little more emotional. See if maybe there is a blood pressure drop.
  My son was also diagnosed with insomnia, but melatonin helped with that.

Posted by nathanbecky on Aug 09, 2014 at 10:25pm

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »


Important! User-Generated Content

The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.